Alert archive / Colorado / Frost Advisories in 2019

Frost Advisory 2, NWS Pueblo, CO

May 18, 2019El Paso County, Colorado

NWS Pueblo, CO issued this frost advisory at May 18, 2019, 10:53 PM MDT for El Paso County, Colorado. It took effect at May 19, 2019, 12:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 18, 2019, 10:53 PM MDT (04:53 UTC)
In effect from
May 19, 2019, 12:00 AM MDT
Expired
May 19, 2019, 7:48 AM MDT
In force
8 hr
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 4.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2381 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

848 
WWUS75 KPUB 190453
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1053 PM MDT Sat May 18 2019

COZ084-191300-
/O.NEW.KPUB.FR.Y.0002.190519T0600Z-190519T1500Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Including the city of Black Forest
1053 PM MDT Sat May 18 2019

...FROST ADVISORY IN EFFECT UNTIL 9 AM MDT SUNDAY...

The National Weather Service in Pueblo has issued a Frost
Advisory, which is in effect until 9 AM MDT Sunday. 

* LOCATION...Northern El Paso County.

* TEMPERATURE...30 to 34 degrees.

* IMPACTS...Tender vegetation may be damaged or killed if left 
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
992 
WWUS75 KPUB 190955
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
355 AM MDT Sun May 19 2019

COZ084-191500-
/O.CON.KPUB.FR.Y.0002.000000T0000Z-190519T1500Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
INCLUDING Black Forest
355 AM MDT Sun May 19 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* LOCATION...Northern El Paso County.

* TEMPERATURE...28 to 34 degrees.

* IMPACTS...Tender vegetation may be damaged or killed if left 
  uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
026 
WWUS75 KPUB 191348
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
748 AM MDT Sun May 19 2019

COZ084-191500-
/O.CAN.KPUB.FR.Y.0002.000000T0000Z-190519T1500Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
INCLUDING Black Forest
748 AM MDT Sun May 19 2019

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Pueblo has cancelled the Frost
Advisory. 

Temperatures are warming over northern El Paso County, and frost
is no longer expected.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this frost advisory went out at May 18, 6:07 PM MDT, 4 hours 46 minutes earlier.

Area forecast discussion, May 18, 6:07 PM MDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
607 PM MDT Sat May 18 2019

.UPDATE...
Issued at 559 PM MDT Sat May 18 2019

Updated the pop grids based on the latest radar trends and the
upper level low responsible for showers and thunderstorms moves
off into Kansas. A few showers and isolated thunderstorms are
possible through 8 pm as northwest downsloping flow helps
dissipate the activity. Mozley

&&

.SHORT TERM...(This evening through Sunday)
Issued at 245 PM MDT Sat May 18 2019

Currently...Upper trough was sweeping east across the forecast area
this aftn, with an upper low over the se quad of the state
distinctly showing up on satellite imagery. This has produced very
unstable conditions with scattered showers and thunderstorms across
the region this aftn, though none have been reported as strong.
Temps are on the cooler side today with highs in the 50s for the
high valleys, 50s to mid 60s for much of the plains, and the lower
70s right along the KS border.

Tonight...The upper trough axis continues east and out of the state
tonight, with temporary ridging then pushing in. Therefore,
convective activity is expected to linger until around 9 pm, then
clearing skies overnight. Overnight min temps are forecast to drop
to around 30F for the high valleys, and 30s to around 40F for the
plains.

Tomorrow...The upper ridge quickly moves to the east through the
morning as a stronger upper low pressure system moves onshore across
northern CA. This will shift the flow aloft to a southwest
direction, drawing moisture back up across the Four Corners and into
western CO. Showers and thunderstorms are expected to start
developing along the Continental Divide by midday, then spread to
the eastern mts and Palmer Divide through the aftn. At the sfc,
southerly winds will strengthen starting mid-morning, helping to
boost aftn high temps to around 60F for the high valleys, and lower
60s to lower 70s for the plains. Moore

.LONG TERM...(Sunday night through Saturday)
Issued at 245 PM MDT Sat May 18 2019

...Active pattern to continue as strong Pacific jet continues over
the region...

Weather will continue to be active over the region during a good
part of the week as several disturbances coming off the Pacific
move over the region. At this time, it appears Monday will be the
most active day, with another Pacific system coming in Wednesday
and Thursday. How active the weather will be is dependent on the
exact track of these disturbances.

Sunday night...

An unseasonably strong closed low will be located over central
California at the beginning of this period. This low will continue
to amplify as a 160 kt jet dives into the backside of the trough as
it moves towards the region. This system will bring snow to the
Contdvd Sunday night, with rain and snow showers over the rest of
the mountains. On the plains, it will be cloudy and relatively
cool with showers likely developing over the far eastern plains
towards Sunrise Monday as warm air advection intensifies over
this region.

Monday...

This day has the potential to be quite busy. It will all depend on
how warm it gets during the day and how much low level moisture
moves into the region. Shear is going to be strong this day, but
CAPE may be a limiting factor as dwpts are only progged to get into
the 40s. There will be some CAPE per guidance, but values are
expected to be relatively low. A well defined boundary will likely
exist from roughly PUB to SPD, with east-southeast winds north of
the boundary and S to SW sfc winds south of the front. If we can
realize enough CAPE, then supercells would be likely. SPC at this
time has the eastern 1/2 of the plains in marginal risk, with the
slight risk running along the CO/KS border.

Confidence is high that this system will become negatively tilted as
it moves across the region Monday night. Depending on the exact
track of the closed low, wrap around precip is going to develop and
the Palmer Divide will likely see some good precip with this,
possibly in the form of snow. If the low should track a bit
farther south, then there will be a better chance of wrap around
precipitation over more of the plains. At this time, the GFS is
the driest of the guidance while the EC and NAM are much more
bullish on precip for the plains.

This system will continue to bring high elevation snows to the
mountains and some type of winter weather highlights may be needed
for the mtns, especially the Continental Divide. If the storm
tracks a bit farther south then we may need some highlights for
the mtns/plains interface. The Palmer Divide will have to be
watched closely for potential winter weather conditions.

Tuesday...

Wrap around precip will likely be ongoing across parts of the
plains, especially N of highway 50 Tuesday morning and possibly
lasting into Tuesday evening. It will be cool this day as gusty NW
winds will be likely over most of the plains.

Wednesday

It should primarily be dry on the plains with breezy SW sfc winds
expected. However in the mtns, precip will continue with high
elevation snow and valley rains. Precip in the mtns will be
enhanced as another Pacific closed low wraps up to the west and
remains over the western CONUS. Temps will warm up on this day,
with readings in the 70s to L80s across the plains, especially far
eastern plains.

Thursday...

Models vary a bit on this day. GFS is less amplified with bringing
2nd Pacific system across while EC has a bit sharper trough moving
across. Either way mtns will likely continue with showers and high
elevation snow. Plains will see a better chance of showers if the EC
verifies.

Friday into the weekend...

Deep troughieness will continue over the west coast and this will
keep the region in strong SW flow aloft. This should keep the
plains mainly dry (although some dryline storms will be possible)
with showers in the mtns. Temps will likely be warming up.

Summarizing...

Monday has the potential for some supercells over the plains, with
potential for significant wrap around precip Monday night into
Tuesday. What happens will be dependent on the track and intensity
of the closed low which is fcst to become negatively tilted over the
state. Some snow on the Palmer Divide could occur Tuesday morning.
More high elevation snows will occur along the Contdvd \/Hodanish

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 515 PM MDT Sat May 18 2019

The upper low currently over the east central plains of Colorado
will continue moving east this evening. A ridge of high pressure
will build over Colorado overnight, bringing an end to the
precipitation. Southwesterly flow aloft increases across Colorado
Sunday with showers returning to the mountains.

KALS...Expect winds to diminish during the early evening with
scattered mid and high clouds overnight. Southerly winds increase
Sunday during the morning hours with increasing clouds through the
day.

KCOS and KPUB...Expect a few lingering showers through 03Z. Winds
will decrease during the evening with scattered mid and high
clouds overnight. Southerly winds increase Sunday morning with
increasing clouds through the day.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MOZLEY
SHORT TERM...MOORE
LONG TERM...HODANISH
AVIATION...STARK
Hazardous weather outlook, May 18, 7:51 PM MDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
751 PM MDT Sat May 18 2019

COZ058>089-093>099-200200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
751 PM MDT Sat May 18 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

A few light snow showers will remain possible over the Central
Mountains through 9 pm this evening. Snow accumulations should
remain below an inch over higher peaks.

Temperatures tonight will fall into the mid to upper 30s across
the region. While freezing or frost conditions are not
anticipated, there could be isolated pockets of frost over
portions of El Paso County by morning.

Well above normal temperatures over the mountains the past
several days have produced enhanced snow melt and increased flows
in creeks, streams, and rivers in the high country and in the San
Luis Valley. Water levels in small creeks and streams are expected
to continue rising.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible each day, mainly in the afternoon
and evening hours. On Sunday, and Tuesday through Thursday,
thunderstorms will mainly be found over the mountains and high
valleys. The main risks with storms will be lightning and wind
gusts to 50 mph. However, on Monday, there will be the potential
for one or two severe storms near the Kansas border, with half
dollar size hail, and wind gusts around 60 mph being the main
risks.

Periods of snow accumulation can be expected Sunday through at
least Tuesday over the mountains, mostly above 10000 feet, but
some light amounts could occur below 10000 feet. The Continental
Divide will likely continue seeing snow accumulations through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed for tonight.

88/88

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:58 AM MDTWinter Storm WatchPUBChaffee, Lake, Saguache11 hr
May 19, 3:58 AM MDTWinter Weather AdvisoryPUBConejos, Mineral, Rio Grande, Saguache11 hr
May 19, 3:14 PM MDTWinter Storm WarningPUBChaffee, Conejos, El Paso, Lake, Mineral, Rio Grande and 2 more48 hr
May 19, 3:14 PM MDTWinter Weather AdvisoryPUBAlamosa, Costilla, Custer, El Paso, Fremont, Huerfano and 3 more45 hr

Nearby

Frost Advisories in Colorado, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.